Alert archive / South Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 42, NWS Wilmington, NC

October 28, 2020Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 28, 2020, 8:41 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Oct 30, 2020, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 8:41 PM EDT (00:41 UTC)
In effect from
Oct 30, 2020, 6:00 AM EDT
Expired
Oct 28, 2020, 10:17 PM EDT
In force
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WHUS42 KILM 290041
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
841 PM EDT Wed Oct 28 2020

NCZ106-108-SCZ054-056-291030-
/O.NEW.KILM.BH.S.0042.201030T1000Z-201031T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
841 PM EDT Wed Oct 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into 
  rip currents, piers, jetties, and other hazardous areas. Often, 
  if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
876 
WHUS42 KILM 290217
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1017 PM EDT Wed Oct 28 2020

NCZ106-108-SCZ054-056-291130-
/O.CAN.KILM.BH.S.0042.201030T1000Z-201031T0000Z/
/O.NEW.KILM.BH.S.0043.201029T1000Z-201030T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1017 PM EDT Wed Oct 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into 
  rip currents, piers, jetties, and other hazardous areas. Often, 
  if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 28, 7:46 PM EDT, 55 minutes earlier.

Area forecast discussion, Oct 28, 7:46 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
746 PM EDT Wed Oct 28 2020

.SYNOPSIS...
Gusty southerly winds will develop on Thursday as the remnants
of Zeta move across the southern Appalachians. A cold front
will sweep across the area very early Friday bringing scattered
showers. Cooler and drier weather will arrive on Saturday with
a slight chance of showers returning on Sunday ahead of the next
cold front.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Quiet weather expected tonight before things ramp up after day break
tomorrow. Partly cloudy skies tonight with low temps well above
normal in the upper 60s. Zeta is forecasted to move across the
western Carolinas tomorrow morning as a tropical storm, with
enhanced southerly flow increasing across our area during the day.
Temps approach mid-80s with dewpoints in the low 70s. With strong
winds just above the surface forecasted at 30-40 kts, decent mixing
during the day tomorrow will bring gusty winds across the area.
Strongest gusts expected across NW counties, where soundings and
some hi-res guidance is hinting at 40+ kts making it to the surface
late morning-early afternoon, and therefore a Wind Advisory has been
issued for Darlington, Marlboro, Dillon, Robeson and Bladen
counties.

Scattered precipitation expected tomorrow afternoon into evening
hours. Most of our area, excluding coastal NE SC, is in a marginal
risk for severe weather, with isolated strong convective wind gusts
and a tornado or two is possible. While wind fields will be
impressive, with 0-1 km SRH over 200 m2/s2, instability is going to
be limited due to warm temps aloft. Any storms that do develop will
have to watched. Cold front moves through the area overnight
Thursday into Friday, ushering in cooler and drier air.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Very dry air will work its way in with deep NW flow through Fri.
Pcp water values down near .60 inches will rebound slightly as
mid to upper trough swings through Fri morning. Soundings show
thin layer moisture stuck under strong subsidence inversion
which could produce a cu field Fri morning to early aftn that
will be eroded away by extremely dry air aloft, through the mid
levels of the atmosphere, leaving very cool and dry air mass in
place into the weekend.

Sunshine will fight against CAA on Fri leaving highs just
barely reaching 70, close to normal for this time of year. By
Fri night, temps will drop below 50 most places inland of
beaches and will only rebound into the 60s on Saturday with cool
and dry high pressure extending down from the north. Trick or
treaters will experience fall-like weather with cool northerly
winds diminishing through the day leaving clear skies for Sat
evening. More ideal radiational cooling conditions will allow
temps to drop fairly rapidly through the evening hours, down
into the 50s, and down into the 40s inland by Sun morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure at the surface will track farther off the New
England coast on Sunday as cold front follows behind it. The
winds will become more onshore and then southerly bringing an
increase in moisture and lift as winds aloft increase out of the
SW. Should see potential for some lower clouds and shwrs,
especially along the coast Sun morning. Then potential increases
slightly inland as cold front crosses the area later in the day.
Soundings also show a decent amount of upper level moisture
through the day on Sunday. Overall, expect some clouds and
warming on Sunday, with back to normal temps ahead of cold
front.

Canadian high pressure will build in behind cold front Sun night
into Mon with extremely dry air mass building in. Pcp water
values drop to near a tenth of an inch by Mon morning. And
models showing 850 temps down below 2c. The early Nov sunshine
will fight against the CAA to produce temps only in the 50s,
a relatively chilly day. This will lead to potential for frost
Mon night as winds drop off allowing temps to drop down into the
mid 30s inland for lows. It will be a chilly morning for those
going out to vote. Air mass will begin to modify slowly into mid
week as high pressure migrates across the Southeast. Better
radiational cooling on Tues night will once again produce temps
down near 40 most places.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions expected through tonight. An MVFR ceiling is
possible Thu morning as return flow begins. An increasing
southerly gradient throughout the day will lead to gusts up to
at least 20-30 kt by afternoon. Look for isolated/scattered
showers at the end of the TAF period.

Extended Outlook...Rain likely Thu night associated with Zeta
remnants, followed by a CFP and mainly dry wx for the weekend.

&&

.MARINE...
Through Thursday night: Quiet marine conditions tonight will
deteriorate quickly tomorrow as strong southerly winds develop
across the area with then Tropical Storm Zeta moving across the
western Carolinas. South winds 10-15 kt and seas 2-3 ft tonight will
both increase early tomorrow morning. By the afternoon, S winds of
25 kts with gusts around 30 kts will develop, pushing seas into
Small Craft Advisory criteria. Advisory in effect for coastal waters
beginning 10am Thursday, and seas 5-8 ft expected to dominate from
Thursday afternoon through Friday morning. Seas predominantly a
building 8 sec S swell, with weak 1-2 ft SE swell mixed in. Frequent
wind gusts over 34 kts forecasted for Thursday night, and a Gale
Watch has been issued for midnight Thursday night through early
Friday morning.

Friday through Monday: Westerly flow early Fri will veer to NW
and then N as front moves farther off shore through Fri. Winds
and seas will diminish through Fri dropping below SCA thresholds
by early afternoon. Seas will range from 2 to 3 ft in offshore
northerly flow south of Cape Fear, and up to 5 ft in outer
waters north of Cape Fear on Fri. NE surge may push seas back
above minimal SCA thresholds once again on Sat into Sat night.

By Sun, winds diminish and veer as high pressure moves off the
New England coast and cold front approaches from the NW. Very
cool high pressure will build in behind cold front Sun night
into Mon with another northerly surge. Expect winds and seas
reaching SCA thresholds once again Sun night into Mon with
relatively chilly air rushing over the warmer waters, keeping
the marine layer well mixed with gusty winds through Mon night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory from 10 AM to 6 PM EDT Thursday for SCZ017-023-
     024.
NC...Wind Advisory from 10 AM to 6 PM EDT Thursday for NCZ087-096.
MARINE...Gale Watch late Thursday night for AMZ250-252-254-256.
     Small Craft Advisory from 10 AM Thursday to midnight EDT
     Thursday night for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...VAO
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MAS/43
MARINE...RGZ/VAO
Hazardous weather outlook, Oct 28, 3:37 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 PM EDT Wed Oct 28 2020

AMZ250-252-254-256-291945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 PM EDT Wed Oct 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT
EDT THURSDAY NIGHT...
...GALE WATCH IN EFFECT LATE THURSDAY NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

Small craft advisory conditions expected Thursday morning through
Friday morning, with brief Gale force gusts possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105>110-SCZ032-033-039-054>056-058-059-291945-
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Florence-
Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
337 PM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts 30-35 mph forecasted across the area late Thursday
morning through the afternoon. Marginal risk for some storms to
produce damaging wind gusts and a few tornadoes Thursday into
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-SCZ017-023-024-291945-
Robeson-Bladen-Marlboro-Darlington-Dillon-
337 PM EDT Wed Oct 28 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind gusts 40-45 mph possible late Thursday morning through the
afternoon. Marginal risk for some storms to produce damaging wind
gusts and a few tornadoes Thursday into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 10:17 PM EDTBeach Hazards StatementILMGeorgetown, Horry22 hr
Oct 29, 3:50 AM EDTGale WarningILM29 hr
Oct 29, 11:43 AM EDTSpecial Weather StatementILMPender17 min
Oct 29, 12:03 PM EDTSpecial Weather StatementILMBrunswick42 min
Oct 29, 1:12 PM EDTCoastal Flood AdvisoryILMNew Hanover9 hr

Nearby

Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.